Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 400, NWS Memphis, TN

May 31, 2006Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 31, 2006, 4:26 PM CDT for Shelby County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2006, 4:26 PM CDT (21:26 UTC)
Expired
May 31, 2006, 5:15 PM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Shelby County, TN

The radar

The Memphis radar (KNQA), 18 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:01 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 31, 3:01 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CDT WED MAY 31 2006

.DISCUSSION...

CURRENTLY...ANOTHER WARM...HUMID...SUMMER LIKE DAY IN PROGRESS
ACROSS THE MID SOUTH. TEMPS HAVE CLIMBED TO THE 90 DEGREE MARK
WITH DEWPOINTS AROUND 70. INSTABILITY CONTINUES TO INCREASE WITH
SURFACE HEATING RESULTING IN SBCAPES AROUND 3000 J/KG. SCATTERED
THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE MID SOUTH. MID LEVEL
FLOW IS WEAK SO MOST OF THESE STORMS WILL BE OF THE PULSE VARIETY
WITH SMALL HAIL AND GUSTY WINDS. THEIR SLOW MOVING NATURE WILL
RESULT IN LOCALIZED HEAVY RAIN AND ISOLATED FLOODING. ALSO...GIVEN
THE AMOUNT OF INSTABILITY A STORM OR TWO COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WIND.

TONIGHT...SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS BEFORE DIMINISHING WITH LOSS OF HEATING. ANOTHER MILD NIGHT
IN STORE WITH ABOVE NORMAL LOW TEMPS.

THURSDAY AND THURSDAY NIGHT...A VERY WEAK COLD FRONT AND ASSOCD
500 MB TROF WILL PUSH INTO THE MOIST AND UNSTABLE AIRMASS ACROSS
THE REGION. THESE FEATURES ARE WEAK BUT THEY SHOULD STILL SERVE
TO INCREASE THE AREAL COVERAGE OF SHOWERS AND TSTMS ACRS THE
REGION BY THU AFTN INTO THU NIGHT. SLIGHTLY STRONGER MID LEVEL
WINDS AND SUBSTANTIAL AMOUNTS OF INSTABILITY COULD RESULT IN AN
ISOLD SEVERE STORM WITH LARGE HAIL AND DAMAGING WIND.

FRIDAY...FRONT PUSHES WELL SE OF THE REGION WITH DRIER AIR
WORKING INTO THE MID SOUTH. PRECIP WILL LINGER ACROSS NRN MS DURING
THE MORNING BEFORE TAPERING OFF. NEAR NORMAL TEMPS WILL PREVAIL
UNDER NORTHERLY SURFACE FLOW.

SATURDAY THROUGH TUESDAY...12Z GFS AND ECMWF IN GOOD AGREEMENT
DURING THIS TIME FRAME. THE MID SOUTH WILL BE IN BETWEEN SYSTEMS
WITH A 500 MB TROF SETTING UP ALONG THE EAST COAST WHILE AN UPPER
RIDGE SETS UP TO THE WEST. THIS WILL KEEP THE MID SOUTH IN DRY
NORTHERLY FLOW WITH TEMPS NEAR OR BELOW NORMAL. EXPECT SOME NIGHTS
WITH LOW TEMPS IN THE 50S.

WEDNESDAY...UPPER LOW SHIFTS EAST AND A WEAK FRONT MOVES THROUGH
WITH SMALL CHANCES FOR PRECIP.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  87  69  84 /  40  50  40  20
MKL  69  85  63  82 /  30  60  40  10
JBR  68  84  64  83 /  40  60  30  10
TUP  71  88  68  84 /  30  50  50  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

SJM
Hazardous weather outlook, May 31, 3:07 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
307 PM CDT WED MAY 31 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011100-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
307 PM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS EVENING AND TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE MIDSOUTH THIS
EVENING AND AS A RESULT SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE AREA. AN ISOLATED SEVERE STORM WITH LARGE HAIL
AND DAMAGING WIND WILL BE POSSIBLE THIS EVENING. IN ADDITION...HEAVY
RAINFALL IS POSSIBLE WITH SLOW-MOVING STORMS...WHICH MAY CAUSE
LOCALIZED FLASH FLOODING. THUNDERSTORMS WILL DIMINISH WITH LOSS OF
SURFACE HEATING LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL BEGIN TO MOVE THROUGH THE MIDSOUTH THURSDAY.
SHOWERS AND THUNDERSTORMS WILL DEVELOP OUT AHEAD OF THE FRONT.
SOME STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. THE FRONT WILL LINGER ACROSS NORTH MISSISSIPPI ON FRIDAY
CONTINUING THE CHANCES FOR STRONG TO SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, May 31, 2:40 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
240 PM CDT WED MAY 31 2006

ARZ028-311955-
MISSISSIPPI AR-
240 PM CDT WED MAY 31 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MISSISSIPPI COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHEAST OF MANILA AT 240 PM
CDT...MOVING NORTH AT 5 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN MISSISSIPPI COUNTY...INCLUDING THE CITY OF MANILA...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 31, 4:14 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CDT WED MAY 31 2006

TNZ088-312200-
SHELBY TN-
414 PM CDT WED MAY 31 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SHELBY COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER ELLENDALE AT 414 PM CDT...MOVING
NORTH AT 5 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN SHELBY COUNTY...INCLUDING THE CITIES OF BARTLETT AND
MILLINGTON...SHOULD MONITOR THIS STORM CLOSELY.

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.